Health Column: Beware of suddenly stopping medications
MOHLER’S MEDICATION MAXIMS
Free Press Health Columnist
I have often “joked” when a patient or I discovered a drug that I had prescribed days, weeks, or months ago (yes, even years ago) was no longer appropriate. And my apologetic comment, “I’m better at starting than stopping medications,” took on new significance a couple months ago when I heard my pharmacist colleague, Steve Nolan, discuss the perils of stopping some drugs.
Dr. Nolan began by discussing beta blockers — drugs used for high blood pressure and other heart issues, like atenolol, metoprolol, Coreg (carvedilol) and a dozen of others whose generic names all end in “lol.” Suddenly stopping beta blockers has been associated with very rapid heart rates, increased chest pain (angina), heart attacks and death. If you feel you need to stop your beta blocker, you must consult your physician to help you taper the medication.
The DAWS (dopamine agonist withdrawal syndrome) has been seen more often recently as increasing numbers of patients are taking either Requip (ropiniole) or Mirapex (pramipexole) for their restless legs. Sudden withdrawal of this class of drugs can result in anxiety, panic attacks, depression, agitation, fatigue, generalized pain and drug craving. These symptoms may persist for months or years. Patients with protracted withdrawal symptoms may have to restart the drug as there is no other known treatment.
I personally have been trying to taper off omeprazole (Prilosec) for three months. I started myself on over-the-counter omeprazole when over-the-counter Zantac (ranitidine) quit working for my heartburn. Omeprazole quieted my gut down quickly, but each of my attempts to even slowly taper the omeprazole (with taking Zantac as well) have been met with marked rebound of stomach acid and wrenching and you really don’t want to know. Take home message: Be really careful with proton pump inhibitors — omeprazole and pantoprazole — they work well, too well, and are difficult to stop in up to 70 percent of patients who take them for as little as a month.
There is also a growing body of evidence that patients with heart disease or diabetes who suddenly stop their aspirin or clopidogrel (Plavix) develop increased “stickiness” of their red blood cells. It is not clear how much this increases the risk for a heart attack or stroke.
Finally, use caution in stopping antidepressant medications. There is a syndrome of flu-like symptoms, sleep disturbance, nightmares, anxiety, confusion and dizziness that is associated with a rapid taper or suddenly discontinuing antidepressants. In most cases, symptoms are mild and resolve in a few days to two weeks, but occasionally the discontinuation syndrome may be more severe, persist for many weeks and require restarting the antidepressant. Paroxetine (Paxil) and venlafaxine (Effexor) may be particularly difficult to discontinue.
This is not a complete list of drugs that require tapering. Consult with your physician before stopping any prescribed drug.
Before starting any new drug, ask yourself and your physician: “Do I really need this medication?” and “what will happen if I don’t start this drug?”
Support Local Journalism
Support Local Journalism
Readers around Glenwood Springs and Garfield County make the Post Independent’s work possible. Your financial contribution supports our efforts to deliver quality, locally relevant journalism.
Now more than ever, your support is critical to help us keep our community informed about the evolving coronavirus pandemic and the impact it is having locally. Every contribution, however large or small, will make a difference.
Each donation will be used exclusively for the development and creation of increased news coverage.
Start a dialogue, stay on topic and be civil.
If you don't follow the rules, your comment may be deleted.
User Legend: Moderator Trusted User
When the odds don’t matter: Rifle Bears ready to square off against The Classical Academy in battle for state title
Had it not been for his stout defense, chances are Rifle head coach Todd Casebier would be in football purgatory.